It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board

  • Question - Emergency - Psychological Problems and Addisons

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 06-26-2004, 08:34 AM   #1
    achtung
    Newbie
     
    achtung's Avatar
     
    Join Date: Jun 2004
    Posts: 9
    achtung HB User
    Question - Emergency - Psychological Problems and Addisons

    I am a new member here. My brother, 24 years of age, has Addison's disease (for 16 years), as well as he has been diagnosed with hypothyroidism (1.5 years).

    In the last month he has developed psychosis or lost touch with reality.

    What that means is that he has been hearing voices, auditory hallucinations, he is easily confused, depressed, unmotivated, and as of late delusional.

    We have had to admit him in a psychiatric hospital here in Toronto Canada where we live.

    I was curious to see if any other Addisonians have had similar problems or
    heard of anything similar.

    My brothers medicines included:

    Predisone (5mg)
    Dexamethasone (0.25mg)
    Florinef (0.1mg)
    Synthroid (0.01 micrograms)

    But he was taking his medicine incorrectly. He wasn't dividing his doses of
    Predisone or Dexamethasone (was suppose to take one in the morning and one in the evening, but he was taking both in the morning). And he was taking two Dexamethasones (so 0.5mg), plus Prednisone (5mg).

    Also, he stopped taking his medicine for a period of close to a year. Than he started taking it last month incorrectly and developed this psychosis.

    The doctors are checking his THS, T4, T3, ACTH levels now. But I was wondering if anyone heard of this. Psychosis or mental changes from these medications.

    We are very worried about my brother.

    Any help you can provide will help.

     
    Sponsors Lightbulb
       
    Old 06-26-2004, 11:56 AM   #2
    achtung
    Newbie
     
    achtung's Avatar
     
    Join Date: Jun 2004
    Posts: 9
    achtung HB User
    Re: Question - Emergency - Psychological Problems and Addisons

    Thanks for the reply and advice Chris.

    We were told that my brother was put on both dex and pred because his body was using up the pred too quickly. He would take the 5mg in the morning and his ACTH levels would still be high (around 700). So they put him on the dex in the evening. But he has not been taking any of his medications for about a year. I've talked to other endocrinologists and they too seemed a little surprised that he was on both pred and dex. I wonder if because of he hasn't been taking his meds properly, that could have affected his ACTH levels and the endocrinologist incorrectly put him on the dex to compensate.

    You are correct about the synthroid, I mad an error he is taking 0.05mg (or 50 micrograms). But like the other meds, he wasn't taking them for about a year and restarted last month when he started feeling lousy, around the same time the psychosis began.

    When he was in emergency they checked his TSH level and it was 3.21. They did not check his T4 or T3 levels.

    We recently moved so we have to find him a new endocrinologist which has also been a challenge.

    Any advice you or other members could provide would be greatly appreciated.

     
    Old 06-26-2004, 03:27 PM   #3
    Keraly
    Veteran
    (female)
     
    Keraly's Avatar
     
    Join Date: Mar 2004
    Posts: 467
    Keraly HB User
    Re: Question - Emergency - Psychological Problems and Addisons

    Chris,

    Thank you for "being there"! I referred "achtung" to this board specifically because I thought YOU could help them. I remembered your experiences, and thought you could relate. I knew you would be there for them. That's marvelous! It's fabulous to have this board as a resource.
    Take care. ~ Tracy

     
    Old 06-26-2004, 04:38 PM   #4
    hardy
    Junior Member
    (male)
     
    Join Date: Jun 2004
    Posts: 28
    hardy HB User
    Re: Question - Emergency - Psychological Problems and Addisons

    Quote:
    Originally Posted by achtung
    But I was wondering if anyone heard of this. Psychosis or mental changes from these medications.
    Yes! It's called steroid-induced psychosis. If he is over- or undermedicated it is likely that the psychosis can be caused by the steroids. Due to differences in the human body it is even possible that he develops a steroid psychosis on a physiological dose.
    Read this: http://www.drrichardhall.com/steroid.htm

     
    Old 07-09-2004, 09:17 AM   #5
    achtung
    Newbie
     
    achtung's Avatar
     
    Join Date: Jun 2004
    Posts: 9
    achtung HB User
    Re: Question - Emergency - Psychological Problems and Addisons

    My brother finally seen an endocrinologist. His thyroid tests were as follows:

    TSH: 2.77
    FT3: 4.5 (3.5 – 6.5)
    FT4: 21 (11-23)

    He was also found to be deficient in Calcium and Vitamin D.

    They only tested his thyroid, and did no tests for his Addisons. When I asked the endocrinologist why his ACTH was not tested, he said that my brother did not present with any symptoms of Addisonian crisis (i.e. nausea, headaches, etc), so there was no need.

    My brother is on the following medications:

    Predisone (5mg)
    Dexamethasone (0.25mg)
    Florinef (0.1mg)
    Synthroid (0.05mg)

    But from January 2004 to May 2004 was taking his medications incorrectly – taking 0.50 dexamethasone (because the pharmacist did not cut his pills in half). In June he developed psychosis and has been hospitalized in a psychiatric ward since, where he is being administered anti-psychotics.

    Are his thyroid tests in the normal range?
    Is it possible to determine if a person is on the right levels of Addison meds without testing their blood or urine? What is the best test? I mentioned a day curve analysis to the endocrinologist but he had never heard of it and said it wasn’t procedure in his hospital.
    Is it common to have a lack of Vitamin D and Calcium for Addisonians? Is there a possibility that my brothers parathyroid gland is not functioning properly?

    I don’t have a problem accepting that my brother may have a mental illness, but not before ruling out the impacts of the medications he was on. Any help/insight would be appreciated. Thank you!

    Last edited by achtung; 07-09-2004 at 09:20 AM.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Question for Wanda or anyone else with information on Autoimmune Antibody Test kmatthew Addison's Disease 7 12-11-2006 07:35 PM
    Question about hydrocortisone/cortef AlwaysTired247 Addison's Disease 16 11-30-2006 02:48 PM
    QUESTION: Can someone explain the different types of Addison's Disease? Ivoryz00 Addison's Disease 1 10-31-2006 04:39 PM
    my story of addisons/schmidt's and question about excessive thirst gertie Addison's Disease 6 04-11-2004 02:11 AM

    Tags
    dexamethasone, florinef, hydrocortisone, potassium, synthroid



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 08:06 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!